Epoprostenol (Flolan) Overdose Symptoms
Acute epoprostenol overdose primarily causes systemic hypotension, while chronic overdose leads to a hyperdynamic state and high-output cardiac failure. 1
Acute Overdose Manifestations
The signs and symptoms of acute epoprostenol overdose are extensions of its dose-limiting pharmacologic effects and include 1, 2:
- Systemic hypotension (most clinically significant)
- Flushing
- Headache
- Nausea and vomiting
- Diarrhea
These acute effects are typically self-limiting and resolve with dose reduction or temporary withholding of the medication 2. In clinical trials, only two cases of overdose produced substantial hemodynamic concern (hypotension and near-syncope) 2.
Severe Acute Overdose Case
One documented pediatric case involved accidental administration of 7.5 mg via central venous catheter, resulting in 2:
- Flushing
- Headache
- Nausea and vomiting
- Hypotension
- Seizure-like activity with loss of consciousness lasting several minutes
- Complete recovery occurred
Chronic Overdose Manifestations
Long-term overdosage produces distinctly different pathophysiology, leading to 1:
- Development of a hyperdynamic state
- High-output cardiac failure
These chronic effects are dose-dependent and typically respond to cautious dose reduction 1.
Common Therapeutic Side Effects (Not Overdose)
It's important to distinguish overdose symptoms from common therapeutic side effects that occur at normal doses 1:
- Headache
- Flushing
- Jaw pain with initial mastication
- Diarrhea
- Nausea
- Blotchy erythematous rash
- Musculoskeletal aches and pain (predominantly legs and feet)
Management Approach
Immediate dose reduction or temporary withholding is the primary intervention for suspected overdose 2. Most overdose events in clinical trials resulted from 2:
- Accidental bolus administration
- Errors in pump-programmed rate
- Prescription of incorrect dose
Critical Distinction: Abrupt Discontinuation
While not overdose, abrupt interruption of epoprostenol carries potentially fatal consequences and must be distinguished from overdose scenarios. Sudden cessation can cause 1:
- Rebound worsening of pulmonary hypertension
- Symptomatic deterioration
- Potential death within 20-30 minutes in severely dependent patients
This rebound phenomenon is the opposite of overdose toxicity and requires immediate reinitiation of therapy, not dose reduction.